South Carolina, 2006

Tornadoes and Hail in South Carolina, April 8, 2006

April 8, 2006 · NWS CHS · 39 events in 8 counties and zones

30 hail, 5 tornado, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 8, 9:06 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 8, 9:06 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1006 AM EDT SAT APR 8 2006

.SHORT TERM /REST OF TODAY/...STRONG SHORTWAVE TROUGH CURRENTLY
DIVING SOUTHEAST THROUGH AR/MS/LA IS DRIVING A SFC LOW AND FRONTAL
SYSTEM TO THE E. THIS IS MAINTAINING A RAGGED LINE OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM EXTREME SRN AL NE THROUGH NRN GA INTO
CENTRAL NC. A LARGE OUTFLOW BOUNDARY AHEAD OF THIS ACTIVITY IS
DRIVING A LINE OF SHOWERS WITH A FEW EMBEDDED STORMS ACROSS THE SC
MIDLANDS AND JUST NOW PUSHING INTO OUR NWRN ZONES. AS IS OFTEN THE
CASE WITH STRONG COLD FRONTS PUSHING THROUGH THIS AREA...AND AGAIN
TODAY...THERE WILL BE PLENTY OF DYNAMICAL FORCING BUT LESS
THERMODYNAMICS. THE ERN HALF OF THE AREA WILL BE IN THE RIGHT
ENTRANCE REGION OF A 150 KT JET STREAK THIS AFTERNOON...WITH GOOD
LLVL FRONTOGENETICAL FORCING. STRONG INSOLATION IS THE BIG IF AT
THIS POINT. MULTIPLE CLOUD LAYERS ARE EVIDENT ON MORNING VISIBLE AND
INFRARED SATELLITE IMAGERY...THE MOST PREDOMINANT ONE BEING A LAYER
OF SCT-BKN AS-AC. IT LOOKS LIKE THERE WILL BE A SCT-BKN DECK ALL DAY
LONG...BUT SFC TEMPS WILL STILL LIKELY REACH AT LEAST 80 IF NOT
LOWER 80S ACROSS MOST AREAS. DUE TO THE HIGHER DEWPOINTS ACROSS SRN
GA...IT LOOKS AS IF THERE WILL BE A SEVERE THREAT ALL AREAS BUT
ESPECIALLY OVER SOUTHERN GEORGIA. DAMAGING WIND AND LARGE HAIL ARE
THE PRIMARY THREATS. WILL UPDATE SPS TO ADDRESS THIS EXPECTATION.

NOT PLANNING SIGNIFICANT CHANGES TO GRIDS. WILL TWEAK A FEW FIELDS
TO REFLECT INITIAL OBS AND REISSUE TEXT PRODUCTS FOR WORDING
UPDATES.

&&

.MARINE...CURRENT CONDITIONS ACROSS THE MARINE AREA ARE SHOWING S-SW
WINDS AROUND 15 KT WITHIN 20 NM OF THE COAST AND IN CHS
HARBOR...15-20 KT FURTHER OFFSHORE. SEAS ARE ALL 5 FT OR LESS.
RECENT REPORTS FROM THE CHS PILOT BOAT AND AN ESTIMATED REPORT FROM
CHS HARBOR ARE GREATLY APPRECIATED...AS ALWAYS.

NO CHANGES TO ONGOING MARINE HEADLINES AT THIS TIME...WITH BEST
MIXING TO OCCUR NEAR THE IMMEDIATE COAST AND IN CHS HARBOR...WHERE
WE COULD SEE 25-30 KT GUSTS AT TIMES IF WE GET ENOUGH SUNSHINE. WILL
MAKE SOME MINOR ADJUSTMENTS MAINLY TO ACCOUNT FOR RECENT CONDITIONS.
SVR STORMS ARE STILL POSSIBLE...BUT WILL SHIFT THE RISK UNTIL LATE
THIS AFTN OR THIS EVE.

&&

.AVIATION...CURRENT SET OF TAFS LOOKING GOOD...WITH WIND SHEAR TO
DROP OFF WITH EXPECTED MIXING DOWN OF STRONGER WINDS WITHIN THE
NEXT 1-2 HOURS...THEN GOOD CHANCE OF TSRA AT BOTH CHS AND SAV LATE
THIS AFTN/EVE. ABRUPT SHIFTING OF WINDS WITH THE COLD FRONT LATE
TONIGHT...AS NE SURGE DEVELOPS.

CURRENT TAFS HAVE NO CIGS BELOW 3500 FT...BUT CERTAINLY COULD AT
LEAST FALL DOWN INTO AT LEAST THE MVFR RANGE WITH CONVECTION. MOS
GUIDANCE ACTUALLY SHOWS EVEN IFR CIGS AFTER FROPA AND WILL REVIEW
WITH LATER TAF ISSUANCES. MVFR VSBYS HOWEVER ARE FCST WITH THE TSRA
FOR A FEW HOURS BETWEEN 21Z AND 01Z.

&&

.LAKE WINDS...RECENT REPORTS FROM PINEVILLE ALREADY SHOWING WIND
GUSTS CLOSE TO 20 KT. ALTHOUGH CLOUD COVER FROM THE SW AND W WILL
LIMIT MIXING ALONG THE LAKE SHORE TODAY...WITH 20-30 KT JUST OFF THE
SURFACE THRU THE AFTN AND AT LEAST OCNL SCT-BKN SKY COVER...I SEE NO
REASON TO DROP THE CURRENT LAKE WIND ADVISORY FOR LAKE MOULTRIE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 8 PM TODAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ330-350-352-374.

&&

JRL/33
Hazardous weather outlook, Apr 8, 4:34 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
434 AM EST SAT APR 8 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
434 AM EST SAT APR 8 2006

...SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH THIS EVENING ACROSS
ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT
THE REGION THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT.
CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST
SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE AS WELL AS THE DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION. SEVERE THUNDERSTORMS AND/OR TORNADO WATCHES
WILL LIKELY BE ISSUED FOR THE REGION LATER TODAY.

.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE
UNTIL 8 PM TONIGHT. WINDS WILL INCREASE TO 20 KNOTS AND GUSTS AS
HIGH AS 30 KNOTS MAY OCCUR NEAR THE LAKE SHORE. WINDS MAY BRIEFLY
DROP THIS EVENING AHEAD OF A STRONG COLD FRONT BUT WILL QUICKLY
SURGE TO 20 TO 25 KNOTS BEHIND THE FRONT AS STRONG HIGH PRESSURE
BUILDS INTO THE REGION. ANOTHER LAKE WIND ADVISORY WILL LIKELY BE
NEEDED TONIGHT. REFER TO THE LATEST NON-PRECIPITATION STATEMENT AND
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIP CURRENTS...THERE WILL BE AN INCREASING RISK FOR RIP CURRENTS
SUNDAY THROUGH TUESDAY AS MODERATE NORTHEAST WINDS DEVELOP ALONG THE
COAST AND THE ADJACENT COASTAL WATERS. THE RISK WILL BE HIGHEST
ALONG THE BEACHES OF NORTH COASTAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Apr 8, 10:11 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1111 AM EDT SAT APR 8 2006

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-082200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1111 AM EDT SAT APR 8 2006

...SEVERE WEATHER OUTLOOK...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING ACROSS
ALL OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA...

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO APPROACH THE AREA
FROM THE WEST LATE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. AS
THIS ACTIVITY MOVES INTO A MOIST AND UNSTABLE AIRMASS...THERE WILL
BE A RISK OF SEVERE WEATHER ACROSS THE AREA.

BASED ON MORNING ANALYSES...THE BEST CHANCE OF SEVERE WEATHER
APPEARS TO BE ACROSS SOUTHEAST GEORGIA WHERE MORE LOW-LEVEL MOISTURE
AND WARMER TEMPERATURES EXIST. HOWEVER...ABUNDANT SOLAR HEATING
ACROSS SOUTHERN SOUTH CAROLINA WILL PROBABLY RESULT IN ENOUGH
INSTABILITY FOR ISOLATED SEVERE STORMS THERE AS WELL. THEREFORE...
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTH CAROLINA
THROUGH EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARDS WILL
BE DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO
CANNOT BE RULED OUT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.WEATHER.GOV/CHS.

JRL
Special weather statement, Apr 8, 11:25 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1225 PM EDT SAT APR 8 2006

GAZ087-088-SCZ040-081700-
ALLENDALE-JENKINS-SCREVEN-
1225 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY...SCREVEN COUNTY
AND ALLENDALE COUNTY THROUGH 100 PM EDT...

AT 1225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTHEAST OF MILLEN TO 4 MILES SOUTH OF MILLEN...MOVING EAST
AT 40 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MILLEN...FOUR POINTS...SCARBORO...THOMASBORO...PARKERS...ZEIGLER...
WOODCLIFF...MILLHAVEN...HILLTONIA AND WATERS THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH AND YOU ARE OUTSIDE.

33
Special weather statement, Apr 8, 11:51 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 PM EDT SAT APR 8 2006

GAZ087-088-SCZ040-081720-
ALLENDALE-JENKINS-SCREVEN-
1251 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY...SCREVEN COUNTY
AND ALLENDALE COUNTY THROUGH 115 PM EDT...

AT 1251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
BASCOM TO 6 MILES SOUTHWEST OF SCARBORO...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF SYLVANIA TO 10 MILES SOUTH OF MILLEN...
MOVING EAST AT 35 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SCARBORO...BASCOM...MILLHAVEN...HILLTONIA...ROCKY FORD...
ZEIGLER...WOODCLIFF...THOMASBORO...PARKERS AND LEWIS THROUGH
120 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33

The radar

The Charleston,SC radar (KCLX), 39 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

30 hail, 5 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Allendale

When
April 8, 12:22 PM EST
Where
Allendale County, Fairfax
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.967, -81.233

Thunderstorm Wind, Hampton

When
April 8, 12:35 PM EST
Where
Hampton County, 6 mi N of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
32.950, -81.117

Thunderstorm winds knocked down 4 large trees and damaged power lines.

Hail, Colleton

When
April 8, 1:00 PM EST
Where
Colleton County, Smoaks
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.083, -80.800

Hail, Colleton

When
April 8, 1:05 PM EST
Where
Colleton County, 10 mi NW of Canadys
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.150, -80.733

Hail as large as quarter size fell for 10 minutes on a small island in the Edisto River. The ground was completely covered by the hail.

Hail, Dorchester

When
April 8, 1:20 PM EST
Where
Dorchester County, St George
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -80.567

Hail, Dorchester

When
April 8, 1:25 PM EST
Where
Dorchester County, St George
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -80.567

Hail, Dorchester

When
April 8, 1:35 PM EST
Where
Dorchester County, 2 mi E of Harleyville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.217, -80.417

Hail, Berkeley

When
April 8, 1:53 PM EST
Where
Berkeley County, 7 mi SW of Cross
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.250, -80.250

Hail, Colleton

When
April 8, 1:57 PM EST
Where
Colleton County, Cottageville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.933, -80.483

Hail, Berkeley

When
April 8, 2:10 PM EST
Where
Berkeley County, 2 mi NW of Bonneau
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.317, -79.967

Hail, Berkeley

When
April 8, 2:10 PM EST
Where
Berkeley County, Pineville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.433, -80.017

Hail, Dorchester

When
April 8, 2:15 PM EST
Where
Dorchester County, 1 mi S of Grover
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.070, -80.583

Thunderstorm Wind, Berkeley

When
April 8, 2:20 PM EST
Where
Berkeley County, St Stephen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -79.917

Thunderstorm winds knocked down a large tree onto Palmetto Avenue.

Hail, Dorchester

When
April 8, 2:25 PM EST
Where
Dorchester County, 3 mi S of St George
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.133, -80.567

Hail, Dorchester

When
April 8, 2:35 PM EST
Where
Dorchester County, Dorchester
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.133, -80.383

Hail, Colleton

When
April 8, 2:43 PM EST
Where
Colleton County, 4 mi S of Jacksonboro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -80.450

Hail, Charleston

When
April 8, 2:50 PM EST
Where
Charleston County, Parkers Ferry
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.750, -80.400

Tornado, Charleston

When
April 8, 2:53 PM EST
Where
Charleston County, 4 mi SW of Adams Run to 4 mi SE of Adams Run
Rating
F1
Path length
4.5 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
32.670, -80.400

A tornado touched down along Willtown road near Minnie Hughs Elementary School and then tracked east crossing Highway 174 just north of the intersection with Moffett Road. The tornado then moved through a farm before moving across Toogoodoo road near the intersection of Oakville Road and then lifted in a marshy area near Toogoodoo creek. Numerous trees, large limbs, and power lines were damaged along the path and one house partially collapsed due to the tornado.

Hail, Charleston

When
April 8, 3:00 PM EST
Where
Charleston County, 2 mi N of Adams Run
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.750, -80.350

Hail, Charleston

When
April 8, 3:07 PM EST
Where
Charleston County, Ravenel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.767, -80.233

Hail, Colleton

When
April 8, 3:10 PM EST
Where
Colleton County, 6 mi SW of Jacksonboro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.700, -80.517

Hail, Charleston

When
April 8, 3:11 PM EST
Where
Charleston County, Ladson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -80.100

Hail, Charleston

When
April 8, 3:12 PM EST
Where
Charleston County, Ladson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.983, -80.100

Hail, Dorchester

When
April 8, 3:12 PM EST to 3:15 PM EST
Where
Dorchester County, 4 mi S of Summerville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -80.183

Hail, Charleston

When
April 8, 3:13 PM EST
Where
Charleston County, Johns Is
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -80.117

Hail, Dorchester

When
April 8, 3:15 PM EST
Where
Dorchester County, Knightsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -80.233

Hail, Dorchester

When
April 8, 3:15 PM EST
Where
Dorchester County, Summerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -80.183

Hail, Charleston

When
April 8, 3:16 PM EST
Where
Charleston County, Charleston
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.783, -79.933

Quarter size hail occurred in the West Ashley section of Charleston.

Hail, Berkeley

When
April 8, 3:20 PM EST
Where
Berkeley County, 4 mi WSW of Wando
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.883, -79.883

Tornado, Charleston

When
April 8, 3:20 PM EST
Where
Charleston County, Charleston
Rating
F0
Path length
2.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
32.783, -79.933

A weak tornado tracked across the Charleston Neck area. Initial touchdown was near the Dolphin Marina and the Liquid Transport Corporation along Austin Avenue. Several trees were blown down and a large deck was torn away from a trailer and blown 30 feet against a fence. The tornado tracked across Interstate 26 and Meeting Street. Several trees in the area were twisted and snapped off. Also, a Kangaroo gas station experienced minor damage. The tornado moved onto the far southern end of the old Navy Base and then across the Cooper River before crossing onto Daniel Island in southern Berkeley county. At the Cooper River Marina, tornado winds shifted around several large picnic tables, blew large dock containers into the river, and destroyed the wind measuring equipment.

Tornado, Berkeley

When
April 8, 3:23 PM EST
Where
Berkeley County, 6 mi SW of Wando
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
32.833, -79.900

A weak tornado touched down on Daniel Island just north of the intersection of Island Park Drive and and River Landing Drive and moved east lifting just past the Family Circle Tennis Center. The tornado broke out the door of a business and uprooted several trees along the path. Two large banners were severely damaged, two heavy duty tents were toppled, a metal support beam for one of the tents was snapped, a panel of the tennis scoreboard was damaged, and a temporary light display fell onto a vehicle at the Family Circle Tennis Center.

Tornado, Charleston

When
April 8, 3:25 PM EST
Where
Charleston County, 2 mi W of Charleston
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
32.780, -79.967

A weak tornado touched down briefly in the West Ashley section of Charleston. The tornado touched down near the intersection of Coburg Road and Highway 17, moved across Highway 17 and lifted near it's intersection with Magnolia Road. The tornado blew out windows and caused minor structural damage to several businesses, and knocked down several large trees.

Tornado, Berkeley

When
April 8, 3:25 PM EST
Where
Berkeley County, 7 mi SW of Wando
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
32.833, -79.900

A weak tornado tracked across the Cooper River from Charleston county into Daniel Island before dissipating. Damage was limited to trees knocked down along the river.

Hail, Berkeley

When
April 8, 3:35 PM EST
Where
Berkeley County, 6 mi SW of Wando
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -79.883

Thunderstorm Wind, Jasper

When
April 8, 3:41 PM EST
Where
Jasper County, Old House
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -80.900

Thunderstorm winds knocked down trees across a road near Tuten's Landing.

Hail, Charleston

When
April 8, 3:45 PM EST
Where
Charleston County, 6 mi NE of Mt Pleasant
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -79.800

Ping Pong size hail occurred in the Dunes West Subdivision.

Hail, Charleston

When
April 8, 3:47 PM EST
Where
Charleston County, Awendaw
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.033, -79.617

Hail, Beaufort

When
April 8, 4:07 PM EST
Where
Beaufort County, Hilton Head Is
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.217, -80.750

Thunderstorm Wind, Beaufort

When
April 8, 4:07 PM EST
Where
Beaufort County, Hilton Head Is
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
GENERAL PUBLIC
Coordinates
32.217, -80.750

Thunderstorm winds knocked down trees from Hilton Head to Bluffton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyThe tornado archive for South Carolina, 2006Warnings in South Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5504214, 5504215, 5504216, 5504217, 5504225, 5504223, 5504224, 5504218, 5504219, 5504220, 5504222, 5504226, 5504221, 5504228, 5504526, 5504525, 5504543, 5504544, 5504531, 5504527, 5504532, 5504534, 5504529, 5504533, 5504530, 5504535, 5504536, 5504528, 5504538, 5504837, 5504836, 5504545, 5504838, 5504537, 5504541, 5504542, 5504227, 5504539, 5504540.